Life and Chemical Imbalances

Although it has weighed on my mind in recent weeks, and I have mentioned it on this blog a couple of times, I’ve managed to avoid writing too much about the fact that exactly ten years ago I was languishing in the high-dependency unit of a psychiatric hospital. Today I saw that there’s an article doing the rounds about mental health issues so I thought I’d use it as a pretext for getting some of the memories of that time off my chest.

The article I mentioned above has the rather misleading title Depression is probably not caused by a chemical imbalance in the brain – new study. What the article argues is that there isn’t a simple cause-and-effect relationship between depression and the chemical serotonin. There may well be a biochemical explanation of depressive illness that involves serotonin, but it’s obviously very complicated. That shouldn’t surprise anyone. Very few things in neuroscience are simple.

Unfortunately some people are misrepresenting the piece by claiming that it proves that a widely-used class of anti-depressant drugs known as Selective Serotonin Reuptake Inhibitors (SSRIs; the best-known of which, Fluoxetine, is known by the trade name Prozac). This class also includes Citalopram and Paroxetine (trade name: Seroxat), both of which I have been on. The latter is not available on the National Health Service through a General Practitioner, but must instead be prescribed by a consultant psychiatrist because of rather serious side-effects.

I refer you to an explanatory article Dean Burnett who explains that nobody really knows how these SSRI anti-depressants work, and why it is not surprising that they can have unexpected side effects. I hope that the articles I mentioned above help make it clearer what is involved being on medication of this sort. These drugs are in widespread use, but ignorance about them is spread even wider.

Anti-depressants are not only prescribed for the treatment of clinical depression but also for, e.g., anxiety disorder, panic disorder, and post-traumatic stress disorder. It is for these things rather than depression per se that I have taken SSRIs. Nobody really knows why anti-depressants work against depression (although there is clinical evidence that they do), and there is even less understanding why (and, in some cases, evidence that) they are effective for these other conditions. Like many treatments they seem to have been discovered empirically, by trial and error.

As Dean Burnett explains in his article, SSRIs work by increasing the level of Serotonin (a monoamine neurotransmitter). However, taking an SSRI increases the level of Serotonin almost immediately whereas the effect on depression takes weeks to register. While low Serotonin levels may play a part in depressive illness, they’re clearly not the whole story.

Ten years ago, in the summer of 2012, I experienced awful problems largely as a result of trying to come off the medication I had been on since the previous autumn. The withdrawal symptoms then included shaking fits, insomnia, visual and auditory hallucinations, nausea, and hypervigilance.

The effect of this extreme collection of withdrawal symptoms was that I didn’t eat or sleep for a couple of weeks. My mental and physical health deteriorated steadily until my GP referred me to a psychiatric hospital just outside Cardiff. When I arrived there they took one look at me and put me in a high-dependency unit, under close supervision.

I think they thought I was suicidal but I really wasn’t. I was just so exhausted that I didn’t really care what happened next. I was however put on a kind of `suicide watch’, the reason for this being that, apparently, even while sedated, I kept trying to pull the tube out of my arm. I was being fed via a drip because I was ‘Nil by Mouth’ by virtue of uncontrollable vomiting. I guess the doctors thought I was trying to sabotage myself, but I wasn’t. Not consciously anyway. I think it was probably just irritating me. In fact I don’t remember doing it at all, but that period is very much a blur altogether. Anyway, I then found myself in physical restraints, so I couldn’t move my arms, to stop me pulling the tube out.

Those days are painful to recall but I was eventually moved to a general ward and shortly after that I was deemed well enough to go home. Fortunately, I recovered well enough to return to work (after taking a short break in Copenhagen). I signed up for 6 weeks of talking therapy. I had to wait some time before a slot became available, but had appointments once a week after that.

At the end of the summer of 2012, I was offered the job of Head of the School of Mathematical and Physical Sciences at Sussex University. I moved from Cardiff to Brighton in early 2013 to take up this new position. I hadn’t been there for long when my old problem returned. The stress of the job obviously played a role in this, and I soon realized that I couldn’t keep going without help from medication. It was then that I was tried out on Paroxetine, the dose being gradually increased until I was at the maximum recommended level (60mg daily).

While this medication was effective in controlling the panic disorder, it had some unpleasant side-effects, including: digestive problems; dizziness; difficulty in concentrating; fatigue; and the weirdest of all, a thing called depersonalisation, which I still experience (in a relatively mild form) from time to time.

I found myself living a kind of half-life, functioning reasonably well at work but not having the energy or enthusiasm to do very much else outside of working hours. Eventually I got fed up with it. I felt I had to choose between staying in my job as Head of School (which meant carrying on taking the drugs indefinitely) or leaving to do something else (which would mean I might be able to quit the drugs). I picked the latter. The desire to come off medication wasn’t the only factor behind my decision to stand down from my job at Sussex, but it played a big part.

I knew however that Paroxetine is associated with notoriously difficult withdrawal symptoms so, mindful of my previous experience in 2012, I followed the medical instructions to the letter, gradually cutting down my dose over a couple of months during the course of the Autumn in 2016. I still had significant withdrawal symptoms, especially the insomnia, but not as bad as before.

In 2016 had no idea that I would move to Ireland in 2017. I’m glad to say, though, that despite the isolation and stress caused by the pandemic, and workload issues generally, I’ve managed without any form of anti-depressants since then, though it hasn’t always been easy. Let’s just say that I am greatly looking forward to reaching the end of my term as Head of Department of Theoretical Physics at the end of next month…

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: